Alert archive / Wyoming / Tornado Warnings in 2020

Tornado Warning 6, NWS Cheyenne, WY

July 19, 2020Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 19, 2020, 8:30 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 17 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 8:30 PM MDT (02:30 UTC)
Expired
Jul 19, 2020, 8:47 PM MDT
In force
17 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
4.0 in

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:37 PM MDTHAIL 1.75Lusk, WYPING PONG BALL AND GOLF BALL SIZE HAIL.
Jul 19, 8:40 PM MDTHAIL 2Lusk, WY1.75 TO 2.00 INCH HAIL FALLING.
Jul 19, 8:54 PM MDTHAIL 2.57 S Lusk, WY2.00 TO 2.50 INCH HAIL FALLING ALONG US HIGHWAY 85 FROM LUSK TO 7 MILES SOUTH OF LUSK.
Jul 19, 8:57 PM MDTHAIL 1.758 S Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WFUS55 KCYS 200230
TORCYS
WYC015-027-200300-
/O.NEW.KCYS.TO.W.0006.200720T0230Z-200720T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
830 PM MDT Sun Jul 19 2020

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  South central Niobrara County in east central Wyoming...
  North central Goshen County in southeastern Wyoming...

* Until 900 PM MDT.
    
* At 829 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Lusk, moving southeast at 30 mph.

  HAZARD...Tornado and softball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rawhide Buttes around 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4283 10463 4290 10438 4265 10411 4250 10457
TIME...MOT...LOC 0229Z 336DEG 24KT 4275 10446 

TORNADO...RADAR INDICATED
HAIL...4.00IN

$$

Brothers
2 follow-up statements
688 
WWUS55 KCYS 200238
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
838 PM MDT Sun Jul 19 2020

WYC015-027-200300-
/O.CON.KCYS.TO.W.0006.000000T0000Z-200720T0300Z/
Niobrara WY-Goshen WY-
838 PM MDT Sun Jul 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTH
CENTRAL NIOBRARA AND NORTH CENTRAL GOSHEN COUNTIES...
    
At 838 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Lusk, moving southeast at 30 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rawhide Buttes around 850 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4276 10461 4285 10433 4265 10411 4250 10457
TIME...MOT...LOC 0238Z 336DEG 26KT 4270 10443 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Brothers
726 
WWUS55 KCYS 200247
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
847 PM MDT Sun Jul 19 2020

WYC015-027-200256-
/O.CAN.KCYS.TO.W.0006.000000T0000Z-200720T0300Z/
Niobrara WY-Goshen WY-
847 PM MDT Sun Jul 19 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL NIOBRARA AND NORTH CENTRAL
GOSHEN COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4276 10461 4285 10433 4265 10411 4250 10457
TIME...MOT...LOC 0245Z 336DEG 24KT 4265 10440 

$$

Brothers

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 19, 8:27 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 8:27 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
827 PM MDT Sun Jul 19 2020

.UPDATE...
Issued at 822 PM MDT Sun Jul 19 2020

A busy late afternoon and early evening with scattered strong to
severe thunderstorms impacting the high plains. A long lasting
supercell with impressive rotation moving through Niobrara County
WY as I write. This storm produced golf ball to softball size hail
at Lance Creek 30 minutes ago. There have been several reports of
funnel clouds during the past hour. Other storms were affecting
the northern NE Panhandle. Severe Thunderstorm Watch #387 remains
in effect until 11 PM MDT.

&&

.SHORT TERM...(This afternoon - Tuesday Night)
Issued at 113 PM MDT Sun Jul 19 2020

Isolated to widely scattered thunderstorms are expected to develop
across areas mainly along/east of the Laramie Range by mid to late
afternoon. Significant uncertainty exists with storm coverage over
the next several hours, mainly because of weak large scale forcing
with the primary mechanism being a stationary front draped from N-
S along the Laramie Range. Cumulus development has been limited so
far per afternoon visible satellite imagery, but excellent low-lvl
moisture transport is occurring with moist southeasterly flow over
the Platte River Valley contributing to dew points approaching 65F
at Torrington & Scottsbluff. We are likely a bit delayed for CI as
low-level cloud cover stuck around over the Neb Panhandle into the
late morning hours, but would expect initiation to occur by 21z as
convective temperatures are reached. The main area of interest may
be the central Laramie Range into the Platte River Valley with the
help of enhanced low-level convergence associated w/ the Chugwater
cyclone. Further south toward the CO border, a dryline bulge takes
shape just south of the surface low which may be another focus for
initiation in the next few hours. Any storms that develop over the
next few hours will be capable of all modes of severe weather. SPC
Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector
with 30+ knots of effective bulk shear. CAPEs also approach 800 J/
kg in the -10 to -30 deg C layer, further supporting potential for
large hail especially w/ any supercell structures. Backed near-sfc
flow is also contributing to curved low-level hodographs, possibly
supporting isolated tornado potential given fairly low LCLs around
1250 meters. This threat would be enhanced with any cell splits or
right movers. Storms may merge into one more linear complexes this
evening into late tonight as the low-level jet strengthens.

Daily chances for strong to severe thunderstorms will exist along/
east of the Laramie Range each afternoon through Tuesday given the
stationary boundary remaining in place.

.LONG TERM...(Wednesday - Sunday)
Issued at 300 AM MDT Sun Jul 19 2020

Upper level ridging still looks to be on track for the remainder
of the week from Wednesday onward. Model guidance still showing
agreement with warm air advection continually making the area warm
with southwest flow in the lower levels creating daytime maximum
700mb temps 14C-18C. While atmospheric ridging aloft continues
over the region, that certainly won't discount the opportunity for
moisture to be on slightly elevated over the area. Split flow at
the H5 and H3 levels show a cut off low near the California
coastline and more impressive height falls to the Pacific
Northwest associated with a upper level trough. The split flow
regime will continue from Wednesday to the weekend, allowing the
best energy to stay further to the north based off medium to long
range guidance. However, with the cut off low slowly propagating
to the east and northeast aloft, it will eventually be absorbed
into a more defined upper level trough at the 300mb level by 0Z
Saturday. With diffluent flow aloft, the possibility of
thunderstorm activity on the increase would need additional
surface moisture plumes from the continental region of Mexico,
Pacific Ocean moisture, and/or the Gulf of Mexico. Surface
convergence and instability look plausible from the model
guidance, however the most recent models are showing a slightly
more eastward surface High compared to the previous day. If our
area is to receive much needed rainfall across the region, this
more eastward track of the surface High pressure across the
central CONUS is a less favorable trend for our CWA in regard to
rainfall. Overall, monsoon flow will begin to approach the area
towards the end of the week, but we are not in the most favorable
pattern for continued impulses of moisture. This is represent with
PoPs up to 40 percent in the extended forecast package as of this
time. With the upper level ridging staying put, we can expect
temperatures to be warm the next week or so, with little relief of
cooler temperatures on the horizon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 524 PM MDT Sun Jul 19 2020

Wyoming TAFS...VFR. Occasional thunderstorms at Cheyenne producing
wind gusts to 40 knots until 02Z. Thunderstorms in the vicinity at
Laramie until 02Z. Wind gusts to 35 knots until 05Z.

Nebraska TAFS...VFR at Chadron until 12Z, with occasional
thunderstorms producing MVFR and wind gusts to 45 knots until
03Z. MVFR from 12Z to 15Z, then VFR.

VFR at Alliance until 07Z, with occasional thunderstorms producing
MVFR and wind gusts to 45 knots until 03Z. MVFR from 07Z to 12Z,
then IFR until 15Z, then VFR.

VFR at Scottsbluff until 08Z, with occasional thunderstorms
producing MVFR and wind gusts to 45 knots until 02Z. MVFR from
08Z to 09Z, then IFR until 15Z, then VFR. Wind gusts to 20 knots
after 19Z Monday.

VFR at Sidney until 10Z, with occasional thunderstorms producing
MVFR and wind gusts to 45 knots until 03Z. IFR from 10Z to 16Z,
then VFR.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Jul 19 2020

Stationary front lays along a line from Riverton to Rawlins to
Craig Colorado this morning. The front will meander a little to
the east today to near the Laramie Range this afternoon. East of
the front...east to southeast upslope winds will keep humidity
high and provide chances for afternoon and evening showers and
thunderstorms. West of the front...drier and breezier conditions
will exist over the next several days. Monsoonal moisture will
interact with the front for good chances of wetting rains from the
Laramie Range east into the Panhandle through the upcoming week.
Fire weather concerns expected to be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...BMW
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 19, 5:27 AM MDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
527 AM MDT Sun Jul 19 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
201130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
527 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are expected to develop
across the high plains this afternoon, possibly merging into one
or more clusters of storms tonight. A few storms may be severe,
with large hail up to golf ball size and wind gusts up to 60 MPH
the primary hazards. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon and evening thunderstorms expected
east of the Laramie Range this upcoming week. Some of the storms
could become severe with large hail...damaging downburst winds and
heavy rainfall.

.Spotter information statement...

Spotter activation may be needed first along the Interstate 25
Corridor after 2 PM. Spotter activation may be needed for the
Nebraska Panhandle from 4 PM through 7 PM this evening.

WYZ103>106-109>117-201130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
527 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 19, 7:04 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 E LAKE MINATARE       41.93N 103.44W
07/19/2020                   SCOTTS BLUFF       NE   PUBLIC

            LARGE TREE UPROOTED. SOCIAL MEDIA POST.

&&
Local storm report, Jul 19, 7:07 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             6 SSW MELBETA           41.70N 103.56W
07/19/2020  E1.75 INCH       SCOTTS BLUFF       NE   PUBLIC

            GOLF BALL SIZE HAIL 6 MILES SOUTH OF HIGHWAY 92 ON
            WRIGHTS GAP RD.

&&
Local storm report, Jul 19, 7:09 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             S GERING                41.83N 103.67W
07/19/2020  M1.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&
Local storm report, Jul 19, 7:36 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
736 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     5 N LOST SPRINGS        42.84N 104.92W
07/19/2020                   CONVERSE           WY   TRAINED SPOTTER

            FUNNEL CLOUD UNDER ROTATING WALL CLOUD LASTED 2-3
            MINUTES.

&&
Local storm report, Jul 19, 8:12 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             LANCE CREEK             43.02N 104.64W
07/19/2020  E1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

RUBIN
Local storm report, Jul 19, 8:16 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
816 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             LANCE CREEK             43.02N 104.64W
07/19/2020  E4.25 INCH       NIOBRARA           WY   EMERGENCY MNGR

            GOLF BALL TO SOFTBALL SIZE HAIL. DURATION 10 TO 15
            MINUTES.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:02 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara58 min
Jul 19, 6:44 PM MDTTornado WarningCYSConverse, Niobrara31 min
Jul 19, 7:14 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 19, 7:24 PM MDTTornado WarningCYSNiobrara36 min
Jul 19, 7:57 PM MDTTornado WarningCYSNiobrara33 min
Jul 19, 8:03 PM MDTSevere Thunderstorm WarningCYSGoshen42 min
Jul 19, 8:14 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara46 min
Jul 19, 8:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara45 min
Jul 19, 9:39 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Jul 20, 12:04 PM MDTSpecial Weather StatementCYSPlatte26 min
Jul 20, 12:51 PM MDTSpecial Weather StatementCYSPlatte24 min
Jul 20, 1:15 PM MDTSpecial Weather StatementCYSAlbany30 min
Jul 20, 1:27 PM MDTSpecial Weather StatementCYSNiobrara33 min
Jul 20, 2:27 PM MDTSpecial Weather StatementCYSNiobrara33 min
Jul 20, 2:53 PM MDTSpecial Weather StatementCYSConverse, Niobrara52 min
Jul 20, 3:45 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 20, 4:27 PM MDTSpecial Weather StatementCYSConverse48 min
Jul 20, 4:52 PM MDTSevere Thunderstorm WarningCYSConverse18 min
Jul 20, 5:05 PM MDTSpecial Weather StatementCYSPlatte40 min
Jul 20, 5:13 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 20, 5:14 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jul 20, 5:16 PM MDTSpecial Weather StatementCYSConverse44 min
Jul 20, 5:41 PM MDTSpecial Weather StatementCYSLaramie49 min

Nearby

Tornado Warnings in Wyoming, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.